Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 100, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2018, 6:28 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 6:28 PM MST (01:28 UTC)
- Expired
- Aug 2, 2018, 8:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 2805 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WGUS55 KVEF 030128 FFWVEF AZC015-030330- /O.NEW.KVEF.FF.W.0100.180803T0128Z-180803T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 628 PM MST THU AUG 2 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... West central Mohave County in northwestern Arizona... * Until 830 PM MST. * At 625 PM MST, Doppler radar indicated thunderstorms redeveloping and moving from southwest to northwest over the area from Chloride across Stockton Hill Road. These storms were producing heavy rain. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Windy Point Campground, Packsaddle Campground, Chloride and Stockton Hill Raod. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3530 11418 3552 11433 3569 11391 3545 11373 $$ JA
2 follow-up statements
121 WGUS75 KVEF 030224 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 724 PM MST THU AUG 2 2018 AZC015-030330- /O.CON.KVEF.FF.W.0100.000000T0000Z-180803T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 724 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST CENTRAL MOHAVE COUNTY... At 718 PM MST, Doppler radar indicated thunderstorms had dissipated over the area from Chloride across Stockton Hill Road. Doppler radar estimated that between 1 and 1.5 inches of rain fell just north of Chloride across the Cerbat Mountains and Stockton Hill Road and Flash flooding is expected in the warned area. Some locations that will experience flooding include... Packsaddle Campground and Stockton Hill Road northeast of Chloride. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3530 11418 3552 11433 3569 11391 3545 11373 $$ JA
133 WGUS75 KVEF 030325 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 825 PM MST THU AUG 2 2018 AZC015-030333- /O.EXP.KVEF.FF.W.0100.000000T0000Z-180803T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 825 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE AT 830 PM MST... Flood waters over the Cerbat Mountains north of Chloride and nearby sections of Stockton Hill Road have likely receded for heavy rainfall earlier this evening and are no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3530 11418 3552 11433 3569 11391 3545 11373 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:39 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 2:39 PM MST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 239 PM PDT Thu Aug 2 2018 .SYNOPSIS... Active convective pattern persists through the next 12 to 18 hours then diminishing moving into the weekend. High pressure will return early next week and persist through much of the week resulting in heat concerns through at least Thursday and possibly into next weekend. && .SHORT TERM...Today through Sunday night. Isolated to scattered showers and thunderstorms continue across many parts of the CWA this afternoon. Impressive 850mb moisture flux into the region combined with modest upper level support and an unstable environment is fueling convection this afternoon that will persist through the evening, if not into the overnight hours. GOES-16 water vapor imagery shows a developing upper level jet feature which will help provide lifting to the already moist and unstable environment over the CWA. Throughout the rest of the afternoon, scattered convection is expected, with PWAT values ranging from 1-1.3 inches in the northern half of the area and increasing up to ~1.7 in the southernmost areas. Strong 2-6 km lapse rates and mixed layer instability will be a concern for frequent cloud to ground lightning and gusty outflow winds over 50 mph could be possible as well as DCAPE values over 1500 j/kg have been noted in RAP mesoanalysis in areas along and south of I-15. These areas should begin to decrease in coverage as we lose heating into the evening, but farther north, activity driven by the jet should continue into the overnight period. The main question will be how quickly this activity will exit east. HREF and other hi-res models clear almost all PoPs out of the area by 12Z Friday, but some synoptic models, namely the Canadian and GFS, linger enough moisture Friday to keep low PoPs in for Mohave and eastern Lincoln and Clark Counties. Decided to keep these low PoPs in the forecast through 00Z Saturday due to this uncertainty. Afterwards, the upper level shortwave clears out the area and PoPs drop to nil. The weekend looks much drier with zonal flow aloft for a brief time before temperatures look to rise into early next week. && .LONG TERM...Monday through Wednesday. The main concern for the upcoming week will be the potential for heat impacts as 12Z guidance is in much better agreement compared to yesterday. Both MEX and ECE guidance suggests temperatures nearing 110+ for the Las Vegas Valley as high pressure returns and drier air dominated the region. The persistent ridging evident in both the ECMWF and GFS means these temperatures would likely persist through the mid-week, and potentially through the next weekend. As a result, the need for special heat products may be on the table should these temperatures continue to be advertised with later model progression. && .AVIATION...For McCarran...Scattered showers and storms have overspread the Las Vegas Valley this afternoon. Gusts with this activity have been primarily between 20 to 30 knots from the south to southwest and a general storm motion towards the northeast is expected to persist. A stronger storm close to the terminal could produce gusts in excess of 35 knots. Activity may persist through 06z with a brief lull between 01z-04z but is not expected to be as intense late tonight as seen this afternoon. Late tonight southwest winds around 10 knots will take over which will become light and variable early Friday morning. Lower coverage of storms is expected on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Widespread showers and storms have developed this afternoon across most areas. Strong and erratic wind gusts, dangerous lightning, and locally heavy downpours are possible with storm activity. After 00z, storms look to be focused across the southern Great Basin, Clark County, and Mohave County; lingering longest across Mohave County potentially into early Friday morning. Lower coverage of storms is expected on Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT/LONG TERM...Boucher AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 3:50 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM DUST STORM 18 NW VALENTINE 35.56N 113.91W
08/02/2018 MOHAVE AZ PUBLIC
VIEWED A DUST STORM THROUGH THE HUALAPAI
VALLEY OBSERVATORY WEBCAM.
&&
JVLocal storm report, Aug 2, 4:07 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND DMG 3 NW THE STRIP 36.14N 115.20W
08/02/2018 CLARK NV PUBLIC
LARGE TREE LIMB SNAPPED DUE TO THUNDERSTORM
WIND NEAR THE INTERSECTION OF SAHARA AVE AND
ARVILLE STREET. REPORT VIA FACEBOOK.
&&
TBLocal storm report, Aug 2, 4:40 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 19 WSW ZZYZX 35.07N 116.42W
08/02/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS TWO
OVERTURNED SEMI TRUCKS FROM STORM RELATED
GUSTS ALONG I 15 ON MILEMARKER 111.
&&
JVLocal storm report, Aug 2, 5:29 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM DEBRIS FLOW 5 SSW LONE PINE 36.55N 118.11W
08/02/2018 INYO CA LAW ENFORCEMENT
INYO COUNTY SHERIFF'S OFFICE REPORTED A ROAD
CLOSURE OF HORSESHOE MEADOWS ROAD AT LUBKEN
CANYON ROAD AS A RESULT OF MUDSLIDES.
&&
JVLocal storm report, Aug 2, 5:31 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM DEBRIS FLOW 5 SSW LONE PINE 36.55N 118.11W
08/02/2018 INYO CA LAW ENFORCEMENT
INYO COUNTY SHERIFFS OFFICE REPORTED A ROAD
CLOSURE OF HORSESHOE MEADOWS ROAD AT LUBKEN
CANYON ROAD AS A RESULT OF MUDSLIDES.
&&
JVLocal storm report, Aug 2, 6:10 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD 1 ENE KINGMAN 35.19N 114.03W
08/02/2018 MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED FLOWING WATER ABOUT
A FOOT DEEP ALONG STOCKTON HILL ROAD BY ANDY
DEVINE AVENUE.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:24 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 8:03 PM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Aug 3, 2:19 PM MST | Excessive Heat Watch | VEF | Mohave | 36 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.